Washington, DCWhen it comes to warning patients about the risk of Zithromax side effects and possible adverse reactions to other drugs, some patients say they have not been properly warned about what could happen to them. Although the risk of Stevens Johnson Syndrome is relatively small - a 2006 report linked azithromycin (Zithromax) to two patients - the effects of SJS can be devastating. Concerns about the risk of SJS in a product containing azithromycin resulted in a warning letter from the FDA in 2012. Now, two more drugs have been linked to a risk of Stevens Johnson Syndrome.
The two drugs recently linked to Stevens Johnson Syndrome include anti-seizure drug ONFI (clobazam) and cancer drug Xeloda (capecitabine). ONFI was linked to Stevens Johnson Syndrome by the US Food and Drug Administration (FDA), while capecitabine was linked to the condition by Health Canada (the FDA has not made an announcement about capecitabine). In most of the cases of Stevens Johnson Syndrome that developed, the patient was concurrently taking other drugs. The risk of developing Stevens Johnson Syndrome or Toxic Epidermal Necrolysis - a more severe form of Stevens Johnson Syndrome - is still rare. Patients are warned to discontinue medication at the first sign of skin rash.
READ MORE ZITHROMAX SJS LEGAL NEWS
Although the relative risk for developing Stevens Johnson Syndrome is small, the FDA was sufficiently concerned about it to send a warning letter to Pfizer regarding Zmax, an azithromycin extended-release medication. In the letter, dated June 19, 2012, the FDA warned Pfizer that a brochure about Zmax had not sufficiently explained the severity of Stevens Johnson Syndrome and did not warn that some patients continued to experience severe allergic symptoms after discontinuing the medication (the warning label did include information that some symptoms recurred when the patient was further exposed to the drug, but did not note the severity of the symptoms).
Patients affected by Stevens Johnson Syndrome argue that warning labels contain only vague information about a possible allergic reaction, but nothing that denotes the severity of Stevens Johnson Syndrome, which can involve sloughing off of the skin and damage to mucous membranes and internal organs. Stevens Johnson Syndrome and Toxic Epidermal Necrolysis can be fatal. Stevens Johnson Syndrome is an allergic reaction that can arise in response to medication that has previously been tolerated by the patient.